Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2004, 3:17 PM MDT for Iron County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 3:17 PM MDT (21:17 UTC)
- Expired
- Jul 27, 2004, 4:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:05 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4708 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 272117 SVRSLC UTC021-272215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL IRON COUNTY IN UTAH THIS INCLUDES THE CITY OF CEDAR CITY * UNTIL 415 PM MDT * AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 10 MILES NORTHWEST OF ENOCH...OR ABOUT 12 MILES NORTHWEST OF CEDAR CITY...MOVING EAST AT 15 MPH. OTHER STORMS ARE FROM MODENA TO BERYL TO LUND. THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF ENOCH AT 315 PM MDT NEAR CEDAR CITY BETWEEN 315 AND 345 PM HAIL UP TO 1 INCH INCH IN DIAMETER IS EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 3807 11366 3786 11393 3758 11307 3797 11286 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM MDT, 37 minutes earlier.
Area forecast discussion, Jul 27, 2:40 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT TUE JUL 27 2004 .SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH FRIDAY. SIGNIFICANT MOISTURE WILL REMAIN OVER MOST OF THE AREA EARLY THIS EVENING BUT DRYING WILL OCCUR WEDNESDAY BEHIND A WEATHER DISTURBANCE. ANOTHER UPPER LEVEL SYSTEM WILL INCREASE THUNDERSTORMS ON THURSDAY. && .DISCUSSION...ACTIVE AFTERNOON FOR SOUTHERN AREAS IS ON TRACK. SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE NEEDED THROUGH AT LEAST 6 PM. CELLS ARE MOVING IN NW FLOW BUT HEAVY RAIN STILL A SECONDARY CONCERN ALONG WITH DAMANGING OUTFLOW WINDS AND LARGE HAIL. A FEW CELLS ALREADY HAVE HAD HIGH VIL VALUES AND DBZ CORES OF 70 DBZ. THE ACTIVITY IS ORGANIZED AND THUS WIDESPREAD WIND OUTFLOWS COULD BE A ISSUE NEXT COUPLE HOURS. ALL THIS ACTIVITY TIMED WITH PEAK HEATING IN AN UNSTABLE AND MOIST AIR MASS AHEAD OF WELL DEFINED UPPER LEVEL TROF PER WATER VAPOR SLOWLY DROPPING THROUGH CENTRAL UTAH. UP TO NOW ALL THUNDERSTORMS HAVE BEEN CONFINED TO THE EAST FROM EVANSTON AND TO THE SOUTHWEST OF THIS SYSTEM. SUBSIDENCE OVER NORTHWEST UTAH HAS STABILIZED THE AIR MASS BUT SECONDARY SHORT WAVE IN NW FLOW ARRIVING FROM IDAHO COMBINDED WITH PEAK HEATING AND SUFFICIENTLY STEEP LAPSE RATES AND PLENTY OF MOISTURE KEEPS A THREAT INTO THE EVENING...THIS ALREADY EVIDENT WITH THUNDERSTORMS DEVELOPING PAST 30 MINUTES...ISOLATED IN NORTHERN UTAH. DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO .50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY NIGHT. MAIN AXIS OF CONVERGENCE WILL BE ACROSS SOUTHERN UTAH ON WEDNESDAY...FURTHER SOUTH THAN TODAY HOWEVER. UPPER SUPPORT WILL BE ENOUGH TO DEVELOP ELEVATED CONVECTION LATER WEDNESDAY NIGHT IN NW FLOW WILL MOST OF THIS JUST BEING CUMULUS AND SHOWERS...BUT IT WILL RAPIDLY INCREASE THURSDAY MORNING WHEN TROFFINESS IS MAXIMIZED AND AT THE SAME TIME MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE BASED CAPE. THUS THURSDAY COULD BE MUCH MORE ACTIVE AND WIDESPREAD THAN WEDNESDAY OVER THE FORECAST AREA. HAVE ADJUSTED CHANCES UPWARD FOR LATER WEDNESDAY NIGHT AND THURSDAY...NOT LIMITED TO THE MOUNTAINS. THE SHORT WAVE PULLS OUT THURSDAY NIGHT BUT ANOTHER ARRIVES ON FRIDAY...KEEPING THE THREAT FOR DEEP MOIST CONVECTION. TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH 12-16C 700 MB READINGS FROM NORTH TO SOUTH THROUGH FRIDAY. THE MOST SUNSHINE APPEARS TO BE WEDNESDAY. SYNOPTIC PATTERN CHANGES THIS WEEKEND WITH SOUTHERLY FLOW DEVELOPING ON SATURDAY AS THE UPPER RIDGE BACKS INTO OUR REGION AND AN UPPER TROF SETS UP ON THE EAST PACIFIC. INITIALLY THERE IS LITTLE MOISTURE IN THE SOUTHERLY FLOW BUT WITH SHORT WAVES RIDING ALONG THE WEST SIDE OF THE MEAN RIDGE...ACROSS NEVADA INTO SOUTHERN IDAHO...MOISTURE WILL INCREASE ESPECIALLY OVER NORTHERN AREAS LATER SATURDAY INTO MONDAY FOR INCREASING THUNDERSTORMS. THERE IS INCREASING WIND/SHEAR WITH THIS PATTERN AS TROFFINESS PRESSES EASTWARD SUNDAY AND MONDAY. THE AIR MASS WARMS THIS WEEKEND TOO...700 MB TEMPS RISE TO 15-17C OVER THE FORECAST AREA. THIS SHOULD BRING NORTHERN VALLEY TEMPS WELL INTO THE 90S...TO AROUND 100F FOR THE WEST CENTRAL DESERTS AND AROUND 107F FOR THE HOT SPOTS OF SOUTHERN UTAH WITH A COOLING TREND POSSIBLE BY TUESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...SEVERE THUNDERSTORM WATCH THROUGH 6 PM FOR SOUTHERN UTAH. WY...NONE. ID...NONE. && TARDY
Hazardous weather outlook, Jul 27, 1:31 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 131 PM MDT TUE JUL 27 2004 UTZ013>021-281300- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 131 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD OF UTAH. .DAY ONE... TODAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON. STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 27, 2:59 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST BULLFROG 37.50N 110.72W
07/27/2004 58 MPH KANE UT MESONET
&&
AOTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:08 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Jul 26, 7:32 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 28 min |
| Jul 27, 1:16 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 29 min |
| Jul 27, 1:57 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 48 min |
| Jul 27, 2:44 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 31 min |
| Jul 27, 2:49 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 41 min |
| Jul 27, 4:35 PM MDT | Flash Flood Warning | SLC | Garfield | 115 min |
| Jul 27, 4:41 PM MDT | Flash Flood Warning | SLC | Kane | 109 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.